Dog Poisoning: Treating Canine Drug Toxicity with Intravenous Lipid Emulsion

By

Home / Dog Poisoning: Treating Canine Drug Toxicity with Intravenous Lipid Emulsion
ILE, in addition to other fluid therapy, may help dogs recovery from poisoning. Photo Credit: Logan Ingalls

ILE, in addition to other fluid therapy, may help dogs recovery from poisoning. Photo Credit: Logan Ingalls

Could IV fat solutions help dogs who’ve accidentally eaten some toxic medications? A recent paper reviewing six cases where dogs ingested lipophilic medications showed that administration of intravenous fat solutions improved the outcome for all six dogs.

A seventh dog, admitted with two of the intravenous lipid emulsion (ILE) treated cases, presented with significantly milder symptoms and was treated conventionally. This seventh pooch was the slowest of the three to completely recover from the accidental poisoning, despite its initially milder symptoms.

Poison Control for Dogs: ILE Proving Valuable in Toxicity Caused by Lipophilic Subtances

Decoded Science interviewed Nicola Bates, an Information Scientist at the Veterinary Poisons Information Service (VPIS) and lead author on the paper. The VPIS functions similarly to the Animal Poison Control Center in the United States, providing veterinarians with assistance in cases of animal poisonings.

Ms Bates explained the value of using ILE in cases where dogs have consumed lipophilic drugs, those medications that have a tendency to combine with or capability of dissolving in fats. In the six cases reviewed in the paper the VPIS recommended ILE, as conventional treatment was not resolving symptoms.

Ivermectin )Stromecto and othersl) and moxidectin (ProHeart and others), two common drugs used to treat parasites in animals, are lipophilic. Three of the dogs in this review ingested ivermectin and two moxidectin. The sixth dog ate some of her owner’s baclofen, a lipophilic drug used in treating symptoms of multiple sclerosis.

Accidental Dog Poisoning: Not Uncommon

Dogs actively use their mouths to explore their environment much as humans use their hands. This greatly increases the risk of ingesting toxic substances. In addition, human error often plays a role in accidental poisonings.

In the case of the three dogs from the same household, the owner accidentally administered ivermectin intended for cattle to the dogs.

Another dog ate a dose of equine-strength moxidectin that had accidentally been dropped,  and one ate food intended for the owner’s donkeys which had equine-strength moxidectin in it.

The last dog got into its owner’s medications, consuming the baclofen. Symptoms in these cases ranged from seizures to blindness to lack of muscle coordination. Depression, sedation and vomiting occurred in some of the cases.

Leave a Comment